Iowa, 2016

Hail and Damaging Wind in Iowa, March 30, 2016

March 30, 2016 · NWS DMX · 12 events in 5 counties and zones

A low pressure system resided in southeastern Nebraska much of the day, slowly moving eastward towards the Iowa border. The warm front progressed into central Iowa before stalling out in the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure system resided in southeastern Nebraska much of the day, slowly moving eastward towards the Iowa border. The warm front progressed into central Iowa before stalling out in the afternoon and evening hours. The cold front trailed back in southeastern Nebraska and down through eastern Kansas. Weak convection began in western and northwest Iowa late in the afternoon with little to no hail or high winds, before more widespread convection fired as the low pressure center approached the Iowa-Nebraska border in the evening hours. With the warm front stalled out and generally draped along/near Interstate 80, storms that were able to root themselves along there were the strongest and produced primarily severe or borderline severe hail and high winds. Many hail reports were of the pea sized variety, with a handful of severe/one inch hail reports from storms to the west of Des Moines and across the northern portions of the Des Moines metro as storms moved across.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 30, 5:45 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 30, 5:45 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT WED MAR 30 2016

.SHORT TERM /TONIGHT/...
ISSUED AT 430 PM CDT WED MAR 30 2016

TONIGHT'S FOCUS CONTINUES TO BE ON SEVERE WEATHER POTENTIAL OVER THE
SOUTHERN HALF OF THE FORECAST AREA THROUGH THE EARLY EVENING HOURS.
WARM FRONT HAS SURGED NORTHWARD THROUGH THE DAY AND STALLED ROUGHLY
ALONG A LINE FROM JUST NORTH OF WATERLOO WEST-SOUTHWEST THROUGH
SOUTH OF DENISON. SURFACE DEW POINTS HAVE INCREASED TO THE MIDDLE
50S TO LOWER 60S IN THE SOUTHWEST CORNER OF THE STATE. SOME CLEARING
EVIDENT ON 2015Z VISIBLE SATELLITE AND SPC MESOSCALE ANALYSIS AS
WELL AS THE 30.20Z RUC SUGGEST SURFACE BASE CAPE BETWEEN 700-1100
J/KG. WEAK CONVERGENCE PRESENT ALONG THE COLD FRONT HAS ALREADY
SPAWNED A FEW ELEVATED STORMS OVER CRAWFORD/CARROLL COUNTY
AREA...BUT CAP IS STRONG ENOUGH TO KEEP THEM FROM DEVELOPING ANY
FURTHER. THE AREA OF CONCERN IS OVER THE SOUTHWEST PORTION OF THE
CWA THROUGH 02Z...BUT CHANCES QUICKLY WANE AS THE SUN SETS.
EFFECTIVE SHEAR AND EVEN DEEP LAYER SHEAR IS REASONABLE FOR
SUSTAINING THUNDERSTORM UPDRAFTS...BUT THE 0-1KM IS WEAK AND HAVE
LOW CONFIDENCE WITH TORNADIC THREAT. THE MAIN CONCERN LOOKS TO BE
HAIL AND EVEN WIND DAMAGE POTENTIAL ALONG AND SOUTH OF HIGHWAY 34 TO
THE MISSOURI BORDER.

ONCE THE COLD FRONT MOVES THROUGH LATE TONIGHT INTO THE OVERNIGHT
HOURS...CAA SHOWER ACTIVITY LOOKS TO DEVELOP AND HAVE HIGHER POPS
ACROSS THE NORTH BETWEEN 06-12Z THURSDAY.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 430 PM CDT WED MAR 30 2016

THURSDAY WILL REPRESENT A TRANSITION PERIOD WITH PRECIPITATION
DECREASING IN THE MORNING THE INCREASING CHANCES LATER IN THE DAY
AND OVERNIGHT AS A STRONG SHORT WAVE DROPS OUT OF THE NORTHWEST
FLOW. A TROUGH OF LOW PRESSURE WILL DEVELOP OVER THE UPPER MIDWEST
THURSDAY NIGHT INTO FRIDAY. THERE WILL BE SOME CHANCES FOR SNOW AS
THIS SYSTEM MOVES INTO THE AREA. SNOW CHANCES WILL HINGE ON LOW
LEVEL WET BULB TEMPERATURES AND SHOULD HAVE RAIN TRANSITIONING TO
SNOW FROM NORTHWEST TO SOUTHEAST. MAY HAVE SNOW FLAKES REACH INTO
SOUTHERN IOWA. POSSIBLE FOR SOME MINOR ACCUMULATIONS ON GRASSY
AREAS THAT WILL NOT LAST LONG. THE UPPER TROUGH WILL BEGIN TO
SHIFT EAST BY LATE SATURDAY INTO SUNDAY WITH WARMER TEMPERATURES
ARRIVING FOR SUNDAY WITH HIGHS BACK IN THE 60S. ANOTHER PUSH FOR
COLDER AIR ARRIVES ON MONDAY WITH TEMPERATURES DROPPING BACK INTO
THE 40S AND 50S FOLLOWED BY MORE MILD CONDITIONS TO END THE
PERIOD.

THE GROWING SEASON CONTINUES TO CREEP NORTH INTO SOUTHERN IOWA.
CERTAINLY READINGS WILL DROP NEAR TO BELOW FREEZING AT
TIMES...ESPECIALLY FRIDAY NIGHT...SATURDAY NIGHT AND MONDAY NIGHT.
POSSIBLE HEADLINES MAY BE CONSIDERED AT THAT TIME.

&&

.AVIATION...31/00Z
ISSUED AT 645 PM CDT WED MAR 30 2016

LOW OVR KOMA TO LIFT NE THROUGH THE NEXT 6-12HRS.  EXPECT SCT TSRA
THROUGH 06Z.  SFC WND G45KT AND NICKEL TO QUARTER HAIL POSSIBLE WITH
STORMS.  MVFR TO IFR CIGS WITH STORMS ARE EXPECTED.  AFT 06Z LOWER
CIGS ARE EXPECTED AS THE LOW LIFTS NE ACROSS THE FORECAST AREA. MVFR
WITH LOCAL IFR CIGS TO CONTINUE AS COLD AIR MOVES IN WITH THE UPPER
TROUGH.  THERE SHOULD BE A BREAK IN THE LOWER CIGS DURING THE AFTN
HOURS AS AN INITIAL...WEAKER WAVE MOVES ACROSS THE THE PARENT TROUGH
COMES THROUGH AFT 21Z AND BEYOND.

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PODRAZIK
LONG TERM...DONAVON
AVIATION...FAB
Hazardous weather outlook, Mar 30, 11:59 AM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT WED MAR 30 2016

IAZ057>062-070>075-081>086-092>097-311800-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1259 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON INTO THE EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE
AFOREMENTIONED TIME FRAME...MAINLY ALONG AND SOUTH OF INTERSTATE
80. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS
WITH ISOLATED TORNADOES ALSO POSSIBLE OVER FAR SOUTHERN IOWA
TOWARDS THE MISSOURI BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE AFTERNOON INTO
THE EVENING HOURS MAINLY ALONG AND SOUTH OF INTERSTATE 80.

IAZ033>039-044>050-311800-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
1259 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
ALTHOUGH THE SEVERE POTENTIAL REMAINS LOW AT THIS TIME...AN
ISOLATED SEVERE STORM IS POSSIBLE THIS EVENING WITH THE MAIN
THREAT OF HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ004>007-015>017-023>028-311800-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
1259 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
A FEW MAY PRODUCE SMALL HAIL AND GUSTY WINDS BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KLP

In the hours before

Special weather statement, Mar 30, 5:34 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT WED MAR 30 2016

IAZ058-310000-
GUTHRIE IA-
634 PM CDT WED MAR 30 2016

...STRONG THUNDERSTORM MOVING INTO GUTHRIE COUNTY

AT 633 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF GUTHRIE CENTER...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GUTHRIE CENTER AND SPRINGBROOK STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4164 9470 4173 9472 4182 9449 4166 9444
TIME...MOT...LOC 2333Z 251DEG 20KT 4171 9467

SKOW

The radar

The Des Moines radar (KDMX), 54 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Guthrie

When
March 30, 6:03 PM CST
Where
Guthrie County, 5.15 mi E of Fanslers
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.750, -94.370

Emergency Manager reported quarter sized hail.

Hail, Guthrie

When
March 30, 6:04 PM CST
Where
Guthrie County, 4.86 mi S of Herndon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.780, -94.360

Public reported quarter sized hail in Yale, and was relayed via the Emergency Manager.

Hail, Dallas

When
March 30, 6:29 PM CST
Where
Dallas County, 0.52 mi E of Dallas Center
Measured
1.25 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.680, -93.960

Dallas Center Fire Department reported hail just under ping pong ball in size mixed with larger amounts of smaller hail.

Hail, Polk

When
March 30, 6:53 PM CST
Where
Polk County, 1.38 mi S of Oralabor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.710, -93.630

Trained spotter reported quarter sized hail in Ankeny.

Hail, Polk

When
March 30, 6:58 PM CST
Where
Polk County, 0.86 mi NE of Ankeny
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.740, -93.610

Spotter reported quarter sized hail.

Hail, Polk

When
March 30, 7:00 PM CST
Where
Polk County, 0.86 mi NW of Oralabor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.740, -93.640

Trained spotter reported quarter sized hail in Ankeny.

Hail, Polk

When
March 30, 7:00 PM CST
Where
Polk County, 0.86 mi NW of Carney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.690, -93.610

Trained spotter reported quarter sized hail in Ankeny.

Thunderstorm Wind, Polk

When
March 30, 7:00 PM CST
Where
Polk County, Carney
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.680, -93.600

Trained spotter reported wind gusts of up to 61 mph via their home weather station. Also reported damage to roof flashing.

Hail, Polk

When
March 30, 7:06 PM CST
Where
Polk County, 1.38 mi S of Oralabor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.710, -93.630

Spotter reported quarter sized hail.

Hail, Sac

When
March 30, 7:39 PM CST
Where
Sac County, 1.23 mi SE of Odebolt
Measured
1 in hail
Reported by
Public
Coordinates
42.310, -95.250

Public reported up to quarter sized hail. Delayed report, time estimated from radar.

Hail, Calhoun

When
March 30, 8:05 PM CST
Where
Calhoun County, Pomeroy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.550, -94.680

Trained spotter reported dime to nickel sized hail.

Hail, Calhoun

When
March 30, 8:53 PM CST
Where
Calhoun County, 0.51 mi W of Manson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.530, -94.540

Trained spotter reported pea to nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621049, 621050, 621052, 621053, 621056, 621054, 621055, 621061, 621057, 621059, 624835, 621060.